Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 117, NWS Midland/Odessa, TX

May 16, 201713 counties in Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 16, 2017, 9:39 PM CDT for 13 counties in Texas. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 16, 2017, 9:39 PM CDT (02:39 UTC)
Expired
May 16, 2017, 10:30 PM CDT
In force
51 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.75 in
Wind
50.0 mph

Counties Borden County, TX, Crane County, TX, Dawson County, TX, Glasscock County, TX, Howard County, TX, Martin County, TX, Midland County, TX, Mitchell County, TX, Pecos County, TX, Reagan County, TX, Scurry County, TX, Terrell County, TX, Upton County, TX

The radar

The Midland/Odessa radar (KMAF), 85 km from the middle of the area, began a volume at 02:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 16, 9:40 PM CDTHAIL 1.75Greenwood, TXHIGHWAY 307 AND COUNTY RD 1120

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 16, 7:29 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 2.7 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2017-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2017-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
5310 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

219 
WUUS54 KMAF 170239
SVRMAF
TXC033-103-115-173-227-317-329-335-371-383-415-443-461-170330-
/O.NEW.KMAF.SV.W.0117.170517T0239Z-170517T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
939 PM CDT TUE MAY 16 2017

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  Glasscock County in western Texas...
  Southern Scurry County in western Texas...
  Midland County in western Texas...
  Southeastern Crane County in western Texas...
  Southeastern Dawson County in western Texas...
  Northeastern Terrell County in southwestern Texas...
  Northeastern Pecos County in southwestern Texas...
  Mitchell County in western Texas...
  Reagan County in western Texas...
  Southern Borden County in western Texas...
  Howard County in western Texas...
  Eastern Martin County in western Texas...
  Upton County in western Texas...

* Until 1030 PM CDT

* At 937 PM CDT, severe thunderstorms were located along a line
  extending from near Ackerly to 7 miles northwest of Girvin, moving
  east at 50 mph.

  HAZARD...Golf ball size hail. 

  SOURCE...Trained weather spotters and NWS employees. 

  IMPACT...People and animals outdoors will be injured. Expect 
           damage to roofs, siding, windows, and vehicles. 

* Locations impacted include...
  Midland, Big Spring, Colorado City, Crane, Big Lake, Stanton,
  McCamey, Rankin, Ackerly, Greenwood, Sheffield, Garden City, Iraan,
  China Grove, Coahoma, Valley View, Loraine, Westbrook, Forsan and
  Sand Springs.

This includes the following highways...
 Interstate 10 between mile markers 300 and 327.
 Interstate 20 between mile markers 138 and 228.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3209 10126 3108 10127 3108 10198 3099 10200
      3092 10188 3070 10181 3062 10165 3055 10165
      3074 10229 3102 10220 3101 10219 3098 10201
      3107 10199 3109 10255 3259 10172 3257 10066
      3209 10067
TIME...MOT...LOC 0237Z 268DEG 67KT 3251 10168 3110 10250 

HAIL...1.75IN
WIND...<50MPH
 
$$

Strobin
1 follow-up statement
115 
WWUS54 KMAF 170302
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
1002 PM CDT TUE MAY 16 2017

TXC103-115-371-443-170311-
/O.CAN.KMAF.SV.W.0117.000000T0000Z-170517T0330Z/
Pecos TX-Crane TX-Dawson TX-Terrell TX-
1002 PM CDT TUE MAY 16 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PECOS...
SOUTHEASTERN CRANE...SOUTHEASTERN DAWSON AND NORTHEASTERN TERRELL
COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 300 AM CDT for
western Texas.

LAT...LON 3209 10126 3108 10127 3109 10230 3127 10231
      3259 10161 3257 10066 3209 10067
TIME...MOT...LOC 0301Z 268DEG 67KT 3252 10119 3112 10202 

$$

TXC033-173-227-317-329-335-383-415-461-170330-
/O.CON.KMAF.SV.W.0117.000000T0000Z-170517T0330Z/
Glasscock TX-Mitchell TX-Scurry TX-Reagan TX-Midland TX-Borden TX-
Howard TX-Martin TX-Upton TX-
1002 PM CDT TUE MAY 16 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR GLASSCOCK...MITCHELL...SOUTHERN SCURRY...REAGAN...EASTERN
MIDLAND...SOUTHEASTERN BORDEN...HOWARD...SOUTHEASTERN MARTIN AND
UPTON COUNTIES...

At 1001 PM CDT, severe thunderstorms were located along a line
extending from near J B Thomas Reservoir to 8 miles southwest of
Rankin, moving east at 75 mph.

HAZARD...Golf ball size hail. 

SOURCE...Trained weather spotters and NWS employees. 

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles. 

Locations impacted include...
Big Spring, Colorado City, Big Lake, Stanton, McCamey, Rankin,
Greenwood, Garden City, China Grove, Coahoma, Valley View, Loraine,
Westbrook, Forsan, Sand Springs, Lomax, Bigby Corner, Lake Colorado
City, Lake Colorado City State Park and Inadale.

THIS INCLUDES Interstate 20 between mile markers 152 and 228.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3209 10126 3108 10127 3109 10230 3127 10231
      3259 10161 3257 10066 3209 10067
TIME...MOT...LOC 0301Z 268DEG 67KT 3252 10119 3112 10202 

HAIL...1.75IN
WIND...<50MPH
 
$$

Strobin

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 7:42 PM CDT, 1 hour 57 minutes earlier.

Area forecast discussion, May 16, 7:42 PM CDT, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
742 PM CDT Tue May 16 2017

.UPDATE...Zones have been updated to include Severe Thunderstorm
Watch 226 (expires at 3 am CDT Wednesday)...which covers the
Central and Eastern PB and the Low Rolling Plains. A Pacific Cold
front will intersect a very sharp dryline for the potential for
severe storms. The main threats will be large hail and damaging
winds.

Strobin

&&

.PREV DISCUSSION... /issued 449 PM CDT Tue May 16 2017/

DISCUSSION...

See 00Z Aviation Discussion below.

AVIATION...

VFR conditions will prevail next 24 hours. Westerly flow will keep
the dryline at or east of KMAF, w/a few high clouds. Convective
temps will be too warm for cu development Wed.

PREV DISCUSSION... /issued 327 PM CDT Tue May 16 2017/

DISCUSSION...

An active weather pattern is expected much of the week with severe
weather, strong winds, fire weather, and even a strong cold front
(for mid May) likely to affect the area. An upper trough
currently to our west will lift northeast into the Plains
overnight. This system has forced the dryline well east into the
eastern Permian Basin and Lower Trans Pecos this afternoon. Dry
and windy conditions have developed behind the boundary with high
winds currently being observed in the Guadalupe Mountains. Even
stronger winds are expected this evening behind a Pacific cold
front so have issued a Wind Advisory for western portions of the
area. Red Flag conditions are also present in many locations
behind the dryline. Please see the fire wx discussion below for
more information.

Switching gears, the atmosphere remains capped east of the dryline
which is suppressing any thunderstorm activity at this time. Height
falls associated with the upper trough will act to pull the dryline
back west early this evening to about the central Permian Basin.
At the same time a Pacific cold front will quickly move east
across the area and collide with the dryline. Thunderstorms will
develop along the combined boundary as large scale lift and
cooling aloft arrives. These storms will likely become severe
given favorable deep layer shear, instability, and moisture.
Initially, large hail and maybe even an isolated tornado will be
possible before storm mode quickly transitions to linear with
damaging winds then being the main threat. These storms will shift
east into the Big Country overnight with cooler, drier conditions
behind the cold front.

Temperatures fall to near normal Wednesday with windy conditions
continuing across the Guadalupe Mountains. Another upper trough will
develop over the Rockies late Thursday and become more elongated
late this week to our west. Height falls associated with this
system will again pull the dryline back west late Thursday. Models
disagree with the position of the trough and how far west the
dryline will go. Indications are however, that severe
thunderstorms will develop once again on a retreating dryline
somewhere over the Permian Basin Thursday night. Once the trough
passes, a strong cold front will push across the area Saturday
morning. A few showers and storms will be possible along the front
as the boundary plows into a moist airmass. Much cooler and drier
conditions are expected behind the front this weekend with highs
below normal for a change!

Temperatures warm early next week to near normal before another cold
front makes a run at the area midweek.

FIRE WEATHER...

Red Flag conditions are being observed across the western two-
thirds of the region this afternoon as the dryline as moved east.
Rh's have fallen into the single digits and teens while southwest
winds are around 20 to 30 mph with higher gusts. A few
thunderstorms are not out of the question across SE NM this
afternoon and evening. These storms may produce dry lightning and
very gusty winds. Low rh's will spread across the area again
Wednesday and Thursday, but strong winds will mostly be confined
to the Guadalupe Mountains.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     58  88  64  94 /  50   0  10  10
Carlsbad                       54  86  55  87 /  10   0   0   0
Dryden                         61  91  65  95 /  20   0   0  10
Fort Stockton                  57  91  62  95 /  10   0   0   0
Guadalupe Pass                 49  77  58  78 /   0   0   0   0
Hobbs                          53  83  55  86 /  10   0   0   0
Marfa                          46  83  44  87 /   0   0   0   0
Midland Intl Airport           57  87  61  93 /  20   0   0  10
Odessa                         57  87  61  92 /  20   0   0   0
Wink                           55  88  54  92 /  10   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Red Flag Warning until 9 PM MDT this evening for Guadalupe
     Mountains-Southeast Plains.

     High Wind Warning until midnight MDT tonight for Guadalupe
     Mountains of Eddy County.

     Wind Advisory until 10 PM MDT this evening for Central Lea
     County-Eddy County Plains-Northern Lea County-Southern Lea
     County.

TX...Red Flag Warning until 10 PM CDT /9 PM MDT/ this evening for
     Andrews-Big Bend Area-Borden-Crane-Davis/Apache Mountains
     Area-Dawson-Ector-Gaines-Guadalupe Mountains-Loving-Marfa
     Plateau-Martin-Midland-Pecos-Presidio Valley-Reeves County
     and Upper Trans Pecos-Van Horn and Highway 54 Corridor-Ward-
     Winkler.

     Wind Advisory until 3 AM CDT Wednesday for Big Bend Area-
     Davis/Apache Mountains Area-Marfa Plateau.

     High Wind Warning until midnight MDT tonight for Guadalupe
     Mountains.

     Wind Advisory until 11 PM CDT /10 PM MDT/ this evening for
     Loving-Presidio Valley-Reeves County and Upper Trans Pecos-
     Van Horn and Highway 54 Corridor-Ward-Winkler.

&&

99/33
Hazardous weather outlook, May 16, 7:40 PM CDT, 1 hour 59 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
740 PM CDT Tue May 16 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-180045-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
740 PM CDT Tue May 16 2017 /640 PM MDT Tue May 16 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...TONIGHT

Severe thunderstorms are possible over the Eastern Permian Basin and
Lower Trans Pecos, where a Severe Thunderstorm Watch is in effect
this evening and into tonight. Large hail, damaging winds and locally
heavy rainfall are the primary threats, though an isolated tornado
cannot be ruled out.

Strong winds will affect the Guadalupe Mountains this evening and
tonight, where a High Wind Warning is in effect. Very windy
conditions are also expected for the adjacent plains southward to the
Rio Grande, where a Wind Advisory is in effect.

Warm, dry and windy conditions will affect locations along and west
of a Gail to McCamey to Sanderson line through this evening. A few
lightning strikes are also possible, especially over southeastern New
Mexico early this evening. A Red Flag Warning is in effect.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Critical fire weather conditions may affect the Guadalupe Mountains
and southeastern New Mexico Plains Wednesday and Thursday afternoon.

Severe thunderstorms could occur Thursday and Friday, but mainly
over the Permian Basin.  Large hail, damaging winds and locally
heavy rainfall will be the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this evening and tonight for the
Eastern Permian Basin and Lower Trans Pecos.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Local storm report, May 16, 8:20 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
820 PM CDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0716 PM     NON-TSTM WND GST PINE SPRINGS            31.89N 104.81W
05/16/2017  M69 MPH          CULBERSON          TX   ASOS

&&

JULIE.PHILLIPSON
Special weather statement, May 16, 8:24 PM CDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
824 PM CDT TUE MAY 16 2017

TXZ047-170145-
Borden TX-
824 PM CDT TUE MAY 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL BORDEN COUNTY UNTIL
845 PM CDT...

At 824 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Justiceburg, or 14 miles north of Gail, moving
north at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of north central
Borden County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Midland.

&&

A severe thunderstorm watch remains in effect until 300 AM CDT for
western Texas.

LAT...LON 3291 10131 3291 10147 3296 10146 3296 10128
TIME...MOT...LOC 0124Z 199DEG 22KT 3297 10138

44
Local storm report, May 16, 9:23 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
923 PM CDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0916 PM     HAIL             ODESSA                  31.85N 102.37W
05/16/2017  M1.00 INCH       ECTOR              TX   NWS EMPLOYEE

            HAIL REPORTED ON THE EAST SIDE OF ODESSA

&&

JULIE.PHILLIPSON
Local storm report, May 16, 9:32 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
932 PM CDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0929 PM     HAIL             MIDLAND                 32.00N 102.08W
05/16/2017  E1.00 INCH       MIDLAND            TX   FIRE DEPT/RESCUE

            HAIL OBSERVED IN CENTRAL MIDLAND

&&

JULIE.PHILLIPSON
Local storm report, May 16, 9:35 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
935 PM CDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0928 PM     HAIL             MIDLAND                 32.00N 102.08W
05/16/2017  M1.75 INCH       MIDLAND            TX   AMATEUR RADIO

            HAIL RANGED FROM QUARTER TO GOLF BALL SIZE. OBSERVED AT
            THE WATER TOWER IN WEST MIDLAND.

&&

JULIE.PHILLIPSON
Local storm report, May 16, 9:38 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
938 PM CDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     HAIL             MIDLAND                 32.00N 102.08W
05/16/2017  M1.50 INCH       MIDLAND            TX   AMATEUR RADIO

            HAIL OBSERVED AT LOOP 250 SOUTH OF THOMASON DRIVE

&&

JULIE.PHILLIPSON

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 7:44 PM CDTSpecial Weather StatementMAFScurry31 min
May 16, 8:00 PM CDTSpecial Weather StatementMAFScurry45 min
May 16, 8:14 PM CDTSevere Thunderstorm WarningMAFScurry31 min
May 16, 8:24 PM CDTSpecial Weather StatementMAFBorden21 min
May 16, 9:20 PM CDTSevere Thunderstorm WarningMAFCrane, Ector, Glasscock, Howard, Martin, Midland and 1 more25 min
May 16, 9:50 PM CDTSevere Thunderstorm WarningMAFBorden, Scurry55 min
May 16, 10:15 PM CDTTornado WarningMAFReagan, Upton30 min
May 16, 10:30 PM CDTSevere Thunderstorm WarningMAFBorden, Glasscock, Howard, Mitchell, Reagan, Scurry and 1 more60 min
May 16, 11:28 PM CDTWind AdvisoryMAFLoving, Ward, Winkler4 hr
May 16, 11:31 PM CDTSevere Thunderstorm WarningMAFReagan, Upton59 min
May 17, 3:17 AM CDTFire Weather WatchMAFAndrews, Dawson, Ector, Gaines, Loving, Martin and 3 more24 hr
May 17, 3:17 AM CDTRed Flag WarningMAFLoving18 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.